Alert archive / Montana / High Wind Watches in 2017
High Wind Watch 3, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Feb 28, 2017, 4:05 AM MST. It took effect at Feb 28, 2017, 11:00 PM MST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 4:05 AM MST (11:05 UTC)
- In effect from
- Feb 28, 2017, 11:00 PM MST
- Expired
- Mar 1, 2017, 1:57 AM MST
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
241 WWUS75 KTFX 281105 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 405 AM MST Tue Feb 28 2017 ...INCREASING WINDS LATE TONIGHT THROUGH WEDNESDAY MORNING WITH AREAS OF BLOWING AND DRIFTING SNOW AND LOCALLY STRONG WIND GUSTS... .A fast moving storm system from the Gulf of Alaska will move quickly southeast across the region late tonight through Wednesday, bringing a period of potentially strong wind gusts to areas along the Rocky Mountain front extending east across portions of north central Montana. In addition to the strengthening winds, areas of drifting and localized blowing snow could affect travel in some areas Wednesday morning. MTZ009-010-048-282300- /O.NEW.KTFX.HW.A.0003.170301T0600Z-170302T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- 405 AM MST Tue Feb 28 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from this evening through Wednesday afternoon. * Winds: West 30 to 40 mph with gusts up to 65 mph. * Timing: Winds will increase tonight with strong winds possible late tonight through Wednesday. * Visibility: Blowing and drifting snow will likely develop tonight as winds increase and continue through Wednesday morning. Drifting of snow onto roadways may pose a travel hazard as well as areas of locally reduced visibility in blowing snow late tonight through Wednesday morning. * Impacts: Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ012-014-044-046-049-050-282300- /O.NEW.KTFX.HW.A.0003.170301T1200Z-170302T0000Z/ Cascade-Central and Southern Lewis and Clark-Toole- Eastern Pondera-Eastern Teton-Judith Basin- 405 AM MST Tue Feb 28 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late tonight through Wednesday afternoon. * Winds: West 25 to 35 mph with gusts up to 60 mph. * Timing: Winds will increase late tonight with period of strong winds possible Wednesday morning. * Visibility: Drifting snow will likely develop late tonight as winds increase and continue through Wednesday morning. Drifting of snow onto roadways may pose a travel hazard. Localized areas of reduced visibility in blowing snow are also possible in exposed locations Wednesday morning. * Impacts: Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
753 WWUS75 KTFX 282118 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 218 PM MST Tue Feb 28 2017 MTZ009-048-282230- /O.CAN.KTFX.HW.A.0003.170301T0600Z-170302T0000Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- 218 PM MST Tue Feb 28 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Watch. A period of strong winds are expected later tonight through Wednesday...but widespread wind speeds over high wind criteria are not expected at this time. $$ MTZ010-012-014-044-046-049-050-011200- /O.EXT.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ Eastern Glacier-Cascade-Central and Southern Lewis and Clark- Toole-Eastern Pondera-Eastern Teton-Judith Basin- 218 PM MST Tue Feb 28 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * Winds: West 30 to 40 mph with gusts up to 60 mph. * Timing: Winds will increase on Wednesday morning and could become strong late wednesday morning through the afternoon. * Visibility: Areas of blowing snow are also expected. Visibility could be reduced below one mile a times...and some roadways could become snow covered. * Impacts: Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
322 WWUS75 KTFX 010342 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 842 PM MST Tue Feb 28 2017 MTZ011-013-045-047-051-011400- /O.EXA.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ Hill-Chouteau-Liberty-Blaine-Fergus- 842 PM MST Tue Feb 28 2017 ...HIGH WIND WATCH IN EFFECT FROM 8 AM MST WEDNESDAY THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from 8 AM MST Wednesday through Wednesday afternoon. * Winds: West 20 to 35 mph with gusts up to 65 mph. * Timing: Winds will increase on Wednesday morning and could become strong by late Wednesday morning through the afternoon. * Visibility: Areas of blowing snow are also expected where there is transportable snow. Visibility could be reduced below one mile at times...and some roadways could become snow covered. * Impacts: Travel may be difficult, especially for high profile vehicles. Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ010-012-014-044-046-049-050-011400- /O.CON.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ Eastern Glacier-Cascade-Central and Southern Lewis and Clark- Toole-Eastern Pondera-Eastern Teton-Judith Basin- 842 PM MST Tue Feb 28 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM MST WEDNESDAY THROUGH WEDNESDAY AFTERNOON... * Winds: West 20 to 35 mph with gusts up to 65 mph. * Timing: Winds will increase on Wednesday morning and could become strong by late Wednesday morning through the afternoon. * Visibility: Areas of blowing snow are also expected where there is transportable snow. Visibility could be reduced below one mile at times...and some roadways could become snow covered. * Impacts: Travel may be difficult, especially for high profile vehicles. Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
020 WWUS75 KTFX 010857 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 157 AM MST Wed Mar 1 2017 MTZ011-045-047-011000- /O.CAN.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ Hill-Liberty-Blaine- 157 AM MST Wed Mar 1 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Watch. A period of strong winds are expected late Wednesday morning through Wednesday afternoon...but widespread wind speeds in excess of 55 mph are not expected at this time. $$ MTZ010-044-046-020000- /O.UPG.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ /O.NEW.KTFX.HW.W.0005.170301T0900Z-170302T0000Z/ Eastern Glacier-Toole-Eastern Pondera- 157 AM MST Wed Mar 1 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect until 5 PM MST this afternoon. the High Wind Watch is no longer in effect. * Winds: West 25 to 35 mph with gusts up to 65 mph. * Timing: Strong winds developing along the Rocky Mountain front will expand east into adjacent portions of Glacier, Toole and Pondera counties by early Wednesday morning. Strong winds will begin to diminish late Wednesday afternoon. * Visibility: Areas of blowing snow are also expected where there is transportable snow, particularly through Wednesday morning. Visibility could be reduced below one mile at times...and some roadways could become snow covered. * Impacts: Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ012>014-049>051-020000- /O.UPG.KTFX.HW.A.0003.170301T1500Z-170302T0000Z/ /O.NEW.KTFX.HW.W.0005.170301T1200Z-170302T0000Z/ Cascade-Chouteau-Central and Southern Lewis and Clark- Eastern Teton-Judith Basin-Fergus- 157 AM MST Wed Mar 1 2017 ...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM MST THIS AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 5 AM early this morning to 5 PM MST this afternoon. the High Wind Watch is no longer in effect. * Winds: West 25 to 35 mph with gusts up to 60 mph. * Timing: Winds will increase early Wednesday morning with a period of strong wind gusts likely late Wednesday morning through the afternoon. * Visibility: Areas of blowing snow are also expected where there is transportable snow. Visibility could be reduced below one mile at times...and some roadways could become snow covered. * Impacts: Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Feb 28, 3:42 AM MST, 23 minutes earlier.
Area forecast discussion, Feb 28, 3:42 AM MST, 23 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 342 AM MST Tue Feb 28 2017 .DISCUSSION... Today through Thursday...Satellite imagery shows broad upper level trough in place across western N America with axis extending south through the Northern Rockies and embedded shortwave moving into the ID panhandle early this morning. At the surface, a weak low is associated with the shortwave entering northern ID and a trough extends east across NW MT with frontal boundary continuing east roughly along Hwy 2 early this morning. Expect a somewhat organized band of light snow to develop over NW zones early this morning as the shortwave approaches and moves east along the US/Canadian border by late this morning with accumulations up to 2 inches across primarily Glacier and Toole counties, including the Cut Bank area. Trough axis shifts east across the entire area this afternoon with scattered to numerous snow showers over much of the area. Could see some more organized banding of convective snow showers over central/SM MT this afternoon with a few locations picking up a quick inch or so of snow accumulation, though widespread significant accumulations are not expected. Brief period of drying moves across the region tonight behind the exiting shortwave. Vigorous shortwave/jet energy moving out of the Gulf of AK drops SE into southern BC tonight continues SE across the forecast area on Wednesday. Lee-side trough at the surface forms along the East slopes of the Rockies tonight then shift east with the passage of the shortwave energy on Wednesday. Winds increase along the east slopes of the Rockies tonight and spread east across adjacent portions of north central MT Wednesday morning. Potential for strong winds is somewhat marginal with gusts to 60kts likely along the immediate front range and gusts of 40-50kts possible further east, including areas as far east as the I15 corridor and Judith Basin county, particularly as the shortwave energy and surface trough move across the region Wednesday morning. Drifting/Blowing snow impacts also possible during this period, particularly along the Northern Rocky Mtn front. Will issue a High Wind Watch for areas most likely to experience strong winds and/or blowing/drifting snow impacts. Another round of snow showers is likely Wednesday afternoon though early evening with moist NW flow aloft favoring the Mtns of Central MT and areas along the continental divide for accumulating snowfall with less organized snow shower activity across the valleys/plains. Weak upper level ridge then moves overhead behind the exiting system Wednesday night through Thursday for decreasing precipitation chances with temperatures warming back to near or slightly above seasonal averages by Thursday afternoon. Hoenisch Thursday night through Friday night's main forecast challenge will be the potential for a second wind event to end the work week. By 00z Friday, 00z GFS/ECMWF-HiRes/Canadian models depict a H500 ridge axis extending from Northern Nevada/Utah, north through Western Montana and into the Canadian Province of Alberta, with a strong H500 jet streak rotating around the base of a digging trough off of the coast of Washington state and the Province of British Columbia. The aforementioned trough will continue to dig south and east along the Pacific Northwest Coast through the afternoon hours on Friday, with a 65+ knot exit region of the H500 jet extending as far east as the Lewis Range and Rocky Mountain Front. Cross barrier flow will increase throughout Thursday night and into the day on Friday along the Lewis Range and Rocky Mountain Front, with sustained H700 wind speeds of 45 to 55 knots. While 00z Bufkit soundings do not support strong stability above mountain top levels (which is ideal for a strong downslope wind event), a significant reduction in wind speeds of ~20knots was observed above mountain top levels, which should promote the formation of mountain waves along the Lewis Range and Rocky Mountain Front. In addition to the potential for strong winds, snow showers will be possible across the higher elevations of the Rocky, Little Belt, and Southwestern Montana Mountains Thursday night through the evening hours on Friday. The combination of falling snow and strong winds may create areas of blowing snow, which would reduce visibilities. Confidence in the degree of blowing snow from the current snowpack that resides over the region and snow that is yet to fall was not high enough to introduce blowing snow/reduced visibility wording into the current forecast. - Moldan Saturday through Tuesday...Overall, the latest 00Z model guidance has come into better agreement over the upcoming weekend and into early next week and confidence is closer to average. That said, confidence in the evolution of the upper level pattern from western North America into the eastern Pacific is somewhat lower. WPC noted that predictability in the pattern in this area has been somewhat lower of late once you get beyond DY3. To that point, the models begin to differ regarding a potential trough over the Pacific and the downstream ridge over the western US. These differences appear to mainly impact the MON/TUE timeframe next week. The main differences right now appear to center around the ridge and how amplified it may be, if in fact the trough remains offshore. The EC/CMC are more amplified while the GFS/GEFS are less so. As for sensible weather, the period starts with windy conditions potentially lingering along the Rocky Mtn Front early SAT AM. The wind should begin to diminish, though, as the SFC pressure gradient relaxes and low/mid level winds decrease. In general, downsloping should limit precip at lower elevations, but a moist W/SW should keep precip going in the mountains, especially the western/southwestern mountain ranges. The next item of note is a potent and seasonably strong s/w that the models have been very consistent in bring through the area on Sunday, accompanied by a strong Pacific cold front. While low level moisture may be limited over valleys/plains, forcing along the front combined with steep lapse rates and strong jet dynamics should be enough to generate at least isolated to scattered rain/snow showers. Given the amount of lift forecast, it likely wouldn't take much additional moisture for a greater coverage of showers and some models hint at this possibility. The chance of precip may need to be increased for parts of the area in later forecasts if a more moist trend develops in the models. A period of stronger winds is likely with the passage of the front as well. In the wake of this front, temperatures will likely cool briefly, but then a quick moderation is possible by early next week as ridging builds in. How mild it gets early next week will likely be dependent on how strong/amplified the ridge is and whether it is located over the western US or further east. For now, I have temps early next week on the milder side, but given the model differences next week, confidence in the temp forecast is somewhat lower. Martin && .AVIATION... UPDATED 0500Z. A broad area of low pressure over the area will continue at least mountain top-obscuring snow in the mountains. Otherwise, VFR conditions with mainly mid level cloudiness and a few snow showers are expected to continue at the terminals through the next 24 hours. Some heavier showers could cause brief periods of MVFR conditions, especially with the passage of a disturbance after 12Z. A frontal boundary will also move east of the area with the disturbance after 18Z, shifting winds more westerly across the area. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 28 15 37 23 / 30 20 20 40 CTB 20 11 34 17 / 70 30 30 30 HLN 32 17 36 23 / 30 20 20 30 BZN 31 13 34 21 / 30 20 30 30 WEY 21 1 22 13 / 60 40 40 50 DLN 35 13 34 18 / 20 20 10 20 HVR 25 12 35 15 / 40 20 30 20 LWT 29 13 34 17 / 30 30 40 70 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Wednesday afternoon Cascade...Central and Southern Lewis and Clark...Eastern Pondera...Eastern Teton...Judith Basin...Toole. High Wind Watch from this evening through Wednesday afternoon Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
In the hours before
Special weather statement, Feb 27, 10:50 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1050 PM MST MON FEB 27 2017
MTZ009>011-044>046-048-280630-
Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Liberty-Hill-Eastern Glacier-Eastern Pondera-Toole-
1050 PM MST MON FEB 27 2017
...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT NORTHWESTERN LEWIS
AND CLARK... PONDERA...SOUTHERN LIBERTY...SOUTH CENTRAL
GLACIER...SOUTHERN TOOLE...NORTHWESTERN TETON...SOUTHWESTERN HILL
AND NORTHWESTERN CHOUTEAU COUNTIES...
At 1045 PM MST, a band of snow was spreading east from near Heart
Butte across Pondera and southern Toole Counties into southern
Liberty and southwest Hill Counties. This band should continue to
move east and weaken through 1130 PM.
The main threats from this band of snow are visibility reduced to
one mile or less, and a quick burst of snow totaling up to one inch
that could make roads slick.
Locations impacted include...
Shelby, Conrad, Chester, Valier, Inverness, Lothair, Joplin, Brady,
Heart Butte, Hingham, Dupuyer, Marias Pass, Rudyard, Ledger, Tiber
Dam, Galata, Bynum, Pendroy, Devon and Dunkirk.
This includes the following highways...
interstate 15 between mile markers 325 and 362.
highway 2 near mile marker 198, and between mile markers 280 and
352.
highway 89 between mile markers 54 and 93.
LAT...LON 4869 11034 4831 11031 4831 11061 4822 11063
4821 11083 4813 11083 4813 11140 4803 11141
4798 11198 4809 11206 4809 11217 4798 11207
4789 11307 4789 11310 4795 11292 4801 11289
4813 11301 4817 11323 4832 11337
TIME...MOT...LOC 0545Z 266DEG 20KT 4825 11195
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 10:50 PM MST | Special Weather Statement | TFX | Liberty, Pondera | 40 min |
| Feb 28, 2:27 PM MST | Winter Weather Advisory | TFX | 46 hr |
Nearby
High Wind Watches in Montana, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.